Should we try and adjust meds?

My 3 year old is on keppra. Has been for 4 months. His seizures are under control which is great. We has some lousy side effects for 2 months. Now he gets tired, needs a buggy more than normal and feels a bit off a few times a week. But most people would never notice these things. occasionally he says he feels very hot and sick - with no warning - no sign off illness and is fine a few minutes later which we wonder could be a near seizure? Anyway, despite these things, he's come a long way and we think his seizures are under control - which is great. Our neurologist thinks we may be able to improve things by changing his meds - after all he's been through I'm scared about this. I've read a lot that suggests tiredness is inevitable as a result of the meds for example and I don't want to put him through more with very little change to how he is now. But I would like to optimise things for him before he starts school in 12 months. Welcome thoughts / perspective?

7 Replies

  • Sad to say that the vast majority of anti epilepsy drugs AEDs cause tiredness in the vast majority of us. Likewise temperatures can also be a side effect of AEDs.

    The best thing that I can advise you to do is to contact your sons neurologist's, secretary and put your observations and questions to them and ask the neurologist to get back to you.

    I wish your son and you a happy resolve.



  • Hi, if your sons seizures are under control I defiantly wouldn't change his medication and tiredness and feeling hot is all part of any epilepsy meds. I have tried them all and I'm back on the ones I started seven years ago when I was first diagnosed and believe me some of the side affects are worse than others so while your sons seizures are under control I really wouldn't even consider changing his meds and I always feel with my neurologist her answer to everything is change your meds or increase them. It's almost like she needs to tick the box to say she has seen me so now I can go away. Sorry I don't mean to rant on its just after reading your son is 3 and his seizures are under control I cannot express to you how much I think you shouldn't change his medication. I wish you and your son all the best for the future XXX

  • Medication for epilepsy, does always have side effects, there is a wide range of medication for the condition, having epilepsy for over 40 years I can safely say I have been quite a few of them. Tiredness is always a side effect of the medication, but leave it to the neurologist to find the best solution. Try to get a good one, keep in touch with him/her regularly to let them know of the progress of the condition, making good friends with their secretary always helps!

    As a person matures, medication will probably have to be changed over the years, building up a resistance to the medication is usually the cause of this. Everyone is different, feeling hot and cold could indeed be a sign of a impending fit, [mine is an 'electric' shock symptom, followed by uncoordinated shaking and stiffness], and it is just trying to get the right medication and amount, there are different types of medication to attempt to cover the particular person. If they work don't change them! The stigma of a person having an epileptic seizure has decreased dramatically, people are more aware of the causes and effects of epilepsy. Phenobarbitone was the only option 45 years ago. Good luck in getting the particular 'mixture' as soon as possible, above all, trust the neurologist!

  • I have to disagree with what other people have said. If this is the only medication you have tried and you are still seeing nasty side effects, give something else a go. I have been on several AEDs, and the only one I experienced nasty side effects with was keppra. I was not really myself while I was on that medication. The best control I have found is with epilim chrono (sodium valproate) but it is different for everyone. This does not give me any side effects at all.

    It will be better for your son in the long run if you can find a medication for him that works and does not have any side effects. The neurologist will probably gradually reduce keppra while increasing a new med, so if the seizure control starts to get worse, you can just switch back again. You might not find the ideal drug immediately but hopefully you will find something and at least you know keppra works ok if you don't find anything else.


  • It's hard to say the Dr's always want to improve however it sounds as though you have found a medicine that is working straight away and that doesn't always happen you could go on to others that are worse and with worse side effects than what you describe so it is really a bit of take your chance you could get lucky I'm afraid I personally had E from 3months at 49 have found a tablet that works sometimes so it can take that long good luck!

  • Thank you everyone - we are really considering your responses. It's very useful to hear from people who have epilepsy. We don't and our son struggles to articulate what he's going through at 3. The observations on temperature etc really helpful

  • I know exactly how you must feel, I am 49 and have suffered epilepsy since I was only months old. I have been on 5 different tablets to control my epilepsy. As your body changes the level of meds will as well. Going through my early teens I started taking blackouts but was told this was due to my body changing.

    As I've read in other posts at least most employers have a better understanding of epilepsy nowadays. Try not to worry about your child but make sure the school knows of their condition, the worst thing to do is not to tell anyone. At least that way the school would be prepared in the event of anything happening. H

    Hope you find the right balance for the medication